Algorithmic Aspects of Dominator Colorings in Graphs

  • S. Arumugam
  • K. Raja Chandrasekar
  • Neeldhara Misra
  • Geevarghese Philip
  • Saket Saurabh
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7056)


In this paper we initiate a systematic study of a problem that has the flavor of two classical problems, namely Coloring and Domination, from the perspective of algorithms and complexity. A dominator coloring of a graph G is an assignment of colors to the vertices of G such that it is a proper coloring and every vertex dominates all the vertices of at least one color class. The minimum number of colors required for a dominator coloring of G is called the dominator chromatic number of G and is denoted by χ d (G). In the Dominator Coloring (DC) problem, a graph G and a positive integer k are given as input and the objective is to check whether χ d (G) ≤ k. We first show that unless P=NP, DC cannot be solved in polynomial time on bipartite, planar, or split graphs. This resolves an open problem posed by Chellali and Maffray [Dominator Colorings in Some Classes of Graphs, Graphs and Combinatorics, 2011] about the polynomial time solvability of DC on chordal graphs. We then complement these hardness results by showing that the problem is fixed parameter tractable (FPT) on chordal graphs and in graphs which exclude a fixed apex graph as a minor.


Dominator Coloring Fixed-Parameter Tractability Chordal Graphs Apex-Minor-Free Graphs 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree-decomposable graphs. Journal of Algorithms 12(2), 308–340 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arumugam, S., Bagga, J., Chandrasekar, K.R.: On dominator colorings in graphs (2010) (manuscript)Google Scholar
  3. 3.
    Bodlaender, H.L.: A linear time algorithm for finding tree-decompositions of small treewidth. SIAM Journal on Computing 25, 1305–1317 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bodlaender, H.L., Thomassé, S., Yeo, A.: Kernel Bounds for Disjoint Cycles and Disjoint Paths. In: Fiat, A., Sanders, P. (eds.) ESA 2009. LNCS, vol. 5757, pp. 635–646. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  5. 5.
    Borie, R.B., Parker, G.R., Tovey, C.A.: Automatic Generation of Linear-Time Algorithms from Predicate Calculus Descriptions of Problems on Recursively Constructed Graph Families. Algorithmica 7, 555–581 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chellali, M., Maffray, F.: Dominator colorings in some classes of graphs. Graphs and Combinatorics, 1–11 (2011)Google Scholar
  7. 7.
    Courcelle, B.: The monadic second-order logic of graphs. i. recognizable sets of finite graphs. Information and Computation 85(1), 12–75 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Courcelle, B.: The expression of graph properties and graph transformations in monadic second-order logic. In: Rozenberg, G. (ed.) Handbook of Graph Grammars and Computing by Graph Transformations: Foundations, ch. 5, vol. 1. World Scientific (1997)Google Scholar
  9. 9.
    Courcelle, B., Mosbah, M.: Monadic second-order evaluations on tree-decomposable graphs. Theoretical Computer Science 109(1-2), 49–82 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  11. 11.
    Downey, R.G., Fellows, M.R., McCartin, C., Rosamond, F.: Parameterized approximation of dominating set problems. Information Processing Letters 109(1), 68–70 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Feige, U.: A threshold of ln n for approximating set cover. Journal of the ACM 45(4), 634–652 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Feige, U., Hajiaghayi, M., Lee, J.R.: Improved approximation algorithms for minimum-weight vertex separators. SIAM Journal on Computing 38(2), 629–657 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Texts in Theoretical Computer Science. An EATCS Series. Springer, Berlin (2006)zbMATHGoogle Scholar
  15. 15.
    Fomin, F.V., Golovach, P., Thilikos, D.M.: Contraction Bidimensionality: The Accurate Picture. In: Fiat, A., Sanders, P. (eds.) ESA 2009. LNCS, vol. 5757, pp. 706–717. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  16. 16.
    Fomin, F.V., Thilikos, D.M.: Dominating sets in planar graphs: Branch-width and exponential speed-up. SIAM Journal on Computing 36(2), 281–309 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP–Completeness. Freeman, San Francisco (1979)zbMATHGoogle Scholar
  18. 18.
    Garey, M.R., Johnson, D.S., Stockmeyer, L.: Some simplified NP-complete graph problems. Theoretical Computer Science 1, 237–267 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gavril, F.: Algorithms for minimum coloring, maximum clique, minimum covering by cliques, and maximum independent set of a chordal graph. SIAM Journal on Computing 1(2), 180–187 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gera, R.: On dominator coloring in graphs. In: Graph Theory Notes of New York, pp. 25–30. LII (2007)Google Scholar
  21. 21.
    Gera, R.: On the dominator colorings in bipartite graphs. In: ITNG, pp. 1–6. IEEE (2007)Google Scholar
  22. 22.
    Gera, R., Rasmussen, C., Horton, S.: Dominator colorings and safe clique partitions. Congressus Numerantium 181(7-9), 19–32 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Halldórsson, M.M.: A still better performance guarantee for approximate graph coloring. Information Processing Letters 45(1), 19–23 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hedetniemi, S., Hedetniemi, S., McRae, A., Blair, J.: Dominator colorings of graphs (2006) (preprint)Google Scholar
  25. 25.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. Journal of Computer and System Sciences 9(3), 256–278 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Mathematics 13, 383–390 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. Journal of the ACM 41(5), 960–981 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • S. Arumugam
    • 1
    • 2
  • K. Raja Chandrasekar
    • 1
  • Neeldhara Misra
    • 3
  • Geevarghese Philip
    • 3
  • Saket Saurabh
    • 3
  1. 1.National Centre for Advanced Research in Discrete Mathematics (n-CARDMATH)Kalasalingam UniversityKrishnankoilIndia
  2. 2.School of Electrical Engineering and Computer ScienceThe University of NewcastleAustralia
  3. 3.The Institute of Mathematical SciencesChennaiIndia

Personalised recommendations